Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 33, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Apr 20, 2021, 1:18 PM EDT. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2021, 1:18 PM EDT (17:18 UTC)
- Expired
- Apr 20, 2021, 2:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Key West radar (KBYX), 143 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 12:00Z, 5.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1630 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
579
WHUS52 KKEY 201718
SMWKEY
GMZ034-201815-
/O.NEW.KKEY.MA.W.0033.210420T1718Z-210420T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
118 PM EDT Tue Apr 20 2021
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel...
* Until 215 PM EDT.
* At 117 PM EDT, a strong thunderstorm was located 17 nm west of
Tortugas Ecological Reserve North, moving east at 30 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
* Locations in the warning include...
Fort Jefferson, Dry Tortugas, Pulaski Shoal Light, W Tower, Dry
Tortugas Light and Tortugas Ecological Reserve North.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning strikes, and blinding downpours. Stay low or
go below, and make sure all on board are wearing life jackets.
&&
LAT...LON 2461 8328 2469 8325 2480 8323 2495 8318
2501 8313 2502 8313 2502 8267 2460 8264
2456 8328
TIME...MOT...LOC 1717Z 254DEG 31KT 2475 8329
HAIL...0.00IN
WIND...>34KTS
$$
CLRWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Apr 20, 10:31 AM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Apr 20, 10:31 AM EDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Key West FL 1031 AM EDT Tue Apr 20 2021 .DISCUSSION... Currently - A lower level trough arcing north and northeastwards into South Florida, along with the Atlantic ridge reaching across Cuba, is generating moderate south to southwest breezes across the Keys and surrounding waters. This warm muggy flow has resulted in hints of summer weather with temperatures moving up through the 80s and dew points in the mid 70s. Rich lower level moisture in excellent confluent flow is primarily responsible for a band of showers and thunderstorms across the southeastern Gulf of Mexico and nosing into the Fort Myers region and clipping our deep gulf zones. Short Term Update - A significant percentage of the lower level trough emanating out of the Yucatan will bleed northeastwards across Florida this afternoon as weak high pressure expands into the Gulf of Mexico. This will translate into decreasing south breezes shifting southwesterly. South to southwesterly lower level flow will result in a Cuban shadow that will limit shower activity near the island chain to slight at best. The persistent band of showers and thunderstorms across the southeastern Gulf should remain away from the Keys, but as long as they persist, will continue to stream upper level clouds across the Keys. && .MARINE... A ridge axis across Cuba will result in generally south to southwest breezes across Keys waters this afternoon. Winds will trend downwards as troughing across the southeastern Gulf of Mexico weakens and Cuba warms. Winds on the Florida Straits will become variable. Will adjust first period wind transition wording in the morning marine update. && .AVIATION... VFR will prevail at the EYW and MTH terminals through the afternoon, although debris from thunderstorm anvils well to the west, will retain sheaths of thick cirrus. We will reassess the chances for Cuba to send storms to the northeast later this afternoon. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...11 Aviation/Nowcasts....CLR Data Acquisition.....Williams Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Apr 20, 4:45 AM EDT, 8 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 445 AM EDT Tue Apr 20 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-210845- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 445 AM EDT Tue Apr 20 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT For early this morning, locally heavy rainfall, with amounts ranging from a half to as high as 3 inches are expected on the island of Key West. For the rest of today, no hazardous weather is expected at this time. Elsewhere, isolated thunderstorms are possible on the outer waters of Mainland Monroe to the waters in and around Dry Tortugas. The primary thunderstorm hazard will be cloud to water lightning strikes. For tonight, isolated thunderstorms are possible. The primary thunderstorm hazard will be cloud to surface lightning strikes. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Isolated thunderstorms are possible Wednesday and early Wednesday night, otherwise, no hazardous weather is expected thereafter. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 8:44 PM EDT | Special Marine Warning | KEY | 31 min | |
| Apr 19, 9:12 PM EDT | Special Marine Warning | KEY | 33 min | |
| Apr 19, 9:54 PM EDT | Special Marine Warning | KEY | 21 min | |
| Apr 20, 12:09 AM EDT | Special Marine Warning | KEY | 51 min | |
| Apr 20, 12:57 AM EDT | Special Marine Warning | KEY | 63 min | |
| Apr 20, 2:24 AM EDT | Special Marine Warning | KEY | 22 min | |
| Apr 20, 3:57 AM EDT | Areal Flood Advisory | KEY | Monroe | 2 hr |
| Apr 20, 2:08 PM EDT | Special Marine Warning | KEY | 48 min |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.